Help please. First flare

Hi, I am on 8.5mg prednisolene. Got down to 10 from 15 in 1mg reductions per month. Then half mg per month to 8.5 using dead slow method. Last 2 weeks increasing pain especially in both thighs. What dose should I go up to and for how long? Am considering increase by 5mgs for 4 days then straight back down to 9 or 8.5?. Or increase by 1mg for a week and if doesn't work increase by another mg? Then when improved use Dead slow method again? Not sure what's best to do? Thank you

6 Replies

oldestnewest
  • Hi Jill,

    Sorry to hear about your returning pains. Either way you suggest might work, the jump by 5mg certainly will, and you should be able to get back down to 9mg, obviously 8.5mg is not quite enough otherwise you wouldn't be have problems.

    On the other hand just going up by 1mg may be enough, it depends on what YOUR optimum level is at the moment, and that's not always easy to gauge, and if you've caught the problem quickly enough!

    So, really it's your choice, I guess most people would probably go for the 5mg jump, and hope to get back down again quite quickly.

    I'm not sitting on the fence, but we are all different and find different things work for us and not others. So sometimes you have to bite the bullet and see what happens!

    Good luck whatever you decide.

  • Thank you. That's very helpful.

  • Your suggestions sound good as DL says.

    But beware once you have this under control and are back (I would think) at 9mg. It does sound as if 8.5mg is that tiny bit too low and 9mg was barely holding it. Wait a couple of months before trying another drop. However slowly you go you will not get past "the lowest dose that manages the symptoms". Just enjoy feeling good - and then have another tentative attempt. It isn't a race.

  • Thank you. Very sensible advice. I have discovered that having a flare makes it very difficult to think straight!!

  • Hi Jill, Understood. As a fellow sufferer with PMR and GCA, I commiserate. They can be difficult.

    May I make a suggestion concerning the thigh pain? It may be meralgia paresthetica or "burning thigh. " I have it. Very painfull. pred helps but my flare returns, because the condition is not dealt with effectively. MP happens when the lateral femoral cutaneous nerve becomes wrongfully, improperly attached to the inguinal tendon. They have to be surgically separated - a Neuro surgeon can do this -- a nerve release.

    Would suggest looking forward at meralgia paresthetica for thigh pain. Relieving this condition if you have it, might reduce the number of flares.

    Relief and health,

    Whittlesey

  • Thank you, interesting. I will look into that.

You may also like...